A 66-year-old woman with no relevant medical history presented at the emergency department with new-onset atrial fibrillation. We initiated intravenous amiodarone therapy. At 20 hours, the patient experienced severe neurologic symptoms, hyponatremia, and syndrome of inappropriate antidiuretic hormone. We discontinued amiodarone, infused saline solution, and restricted the patient's fluid intake. She recovered in 3 days. This case illustrates that amiodarone-induced syndrome of inappropriate antidiuretic hormone with hyponatremia can occur far earlier than expected during acute amiodarone therapy.

Amiodarone is prescribed to treat various cardiac dysrhythmias. Unlike long-term amiodarone therapy, which is associated with many adverse effects, short-term amiodarone therapy is typically tolerated well, except for occasional pulmonary, hepatic, or cardiac toxicity.1  We report the case of a patient who was given amiodarone intravenously; within 24 hours, she developed syndrome of inappropriate antidiuretic hormone (SIADH), as evidenced by severe hyponatremia, high urinary osmolality, and disorientation.

Case Report

In March 2017, a 66-year-old woman with no relevant medical history, addictions, or medication use sought emergency medical attention for palpitations. She had atrial fibrillation with a rapid ventricular response at 112 beats/min and a blood pressure of 144/98 mmHg. Physical examination revealed no evidence of thyroid, pulmonary, or cardiac disease. Results of a complete blood count test and metabolic, hepatic, and thyroid panels were within normal ranges. She was admitted to the hospital.

We initiated intravenous heparin and diltiazem therapy, administered a 150-mg bolus of amiodarone, and then infused amiodarone at 1 mg/min for 6 hours. Finally, the amiodarone infusion was reduced to 0.5 mg/min for 18 hours. At 20 hours, the patient became somnolent, confused, and incoherent. Chest radiographs showed nothing of note; a neurologic examination revealed no motor deficit; and a computed tomogram of the head showed no anomaly. The patient's serum sodium level had decreased from 140 mEq/L on admission to 112 mEq/L, and her urine osmolality was 484 mOsm/kg. In the absence of overt malignancy, pulmonary infection, and existing central nervous system disorders, we attributed the patient's hyponatremia and neurologic symptoms to drug-induced SIADH. We discontinued the amiodarone and diltiazem, started β-adrenergic blockade with metoprolol tartrate for control of ventricular response to atrial fibrillation, and administered a 100-mL bolus of 3% hypertonic saline solution. The saline solution was then infused at 30 mL/hr for 24 hours, with the goal of increasing her sodium level by 10 mEq/L over 24 hours.

At 72 hours, the patient's serum sodium level was 133 mEq/L, her urine sodium level was <5 mmol/L, her urine osmolality was 55 mOsm/kg, and she had recovered normal mental status (Table I). Her morning plasma cortisol level was within normal range. At 120 hours, when the electrolyte imbalance was resolved, she began undergoing direct-current cardioversion. She was discharged from the hospital after a 10-day stay, with instructions to take metoprolol. She was lost to follow-up thereafter.

TABLE I.

Patient's Course

Patient's Course
Patient's Course

Discussion

Amiodarone maintenance therapy is associated with adverse effects,1  including corneal microdeposits (in >90% of patients), photosensitivity (25%–75%), hepatotoxicity (15%–30%), pulmonary fibrosis (1%–7%), hypothyroidism (6%), bradycardia (≤10%), ataxia (3%–35%), and peripheral neuropathy (0.3%).2  Adverse effects occur far less frequently during intravenous therapy or oral loading1 ; respiratory and hepatic failure have been reported.35  It is possible, but not established, that amiodarone therapy induces or worsens chronic heart failure and ventricular arrhythmias.6 

Many reports of amiodarone's acute adverse effects in fact refer to short exposures of a few days to 6 months.7 Table II summarizes this issue in terms of amiodarone-induced hyponatremia and SIADH. Of 15 previous patients in whom amiodarone-induced SIADH developed,821  only 6 were given amiodarone for less than 2 weeks and none for less than 3 days. In contrast, our patient had a hyperacute response. Except for age, she had no conditions associated with increased antidiuretic hormone (ADH) release, such as small-cell carcinoma of the pancreas, hypothyroidism adrenal insufficiency, or lung abscess from tuberculosis pneumonia.22  What caused our patient's hyperacute response is unclear. Her kidneys may have been particularly sensitive to ADH, amiodarone may have increased ADH release, or both. Amiodarone was the most likely cause of SIADH in our patient; however, her severe symptoms and the risk of seizures precluded a repeat amiodarone challenge.

TABLE II.

Reported Cases of SIADH and Hyponatremia Induced by Amiodarone

Reported Cases of SIADH and Hyponatremia Induced by Amiodarone
Reported Cases of SIADH and Hyponatremia Induced by Amiodarone

Conclusion

Our patient's severe neurologic symptoms and laboratory findings of SIADH developed within 24 hours of intravenous amiodarone therapy. Amiodarone-induced SIADH with hyponatremia is a rare complication, and our report illustrates that it can occur far earlier than typically seen during acute amiodarone therapy. Recognizing SIADH and immediately discontinuing amiodarone therapy—along with saline infusion and fluid management—successfully reversed our patient's symptoms.

References

References
1.
Wilson
JS,
Podrid
PJ.
Side effects from amiodarone
.
Am Heart J
1991
;
121
(
1 Pt 1
):
158
71
.
2.
Vassallo
P,
Trohman
RG.
Prescribing amiodarone: an evidence-based review of clinical indications
.
JAMA
2007
;
298
(
11
):
1312
22
.
3.
Baumann
H,
Fichtenkamm
P,
Schneider
T,
Biscoping
J,
Henrich
M.
Rapid onset of amiodarone induced pulmonary toxicity after lung lobe resection - a case report and review of recent literature
.
Ann Med Surg (Lond)
2017
;
21
:
53
7
.
4.
Nasser
M,
Larsen
TR,
Waanbah
B,
Sidiqi
I,
McCullough
PA.
Hyperacute drug-induced hepatitis with intravenous amiodarone: case report and review of the literature
.
Drug Healthc Patient Saf
2013
;
5
:
191
8
.
5.
Jaiswal
P,
Attar
BM,
Yap
JE,
Devani
K,
Jaiswal
R,
Wang
Y,
et al.
Acute liver failure with amiodarone infusion: a case report and systematic review
.
J Clin Pharm Ther
2018
;
43
(
1
):
129
33
.
6.
Page
RL
2nd
,
O'Bryant
CL,
Cheng
D,
Dow
TJ,
Ky
B,
Stein
MC,
et al.
Drugs that may cause or exacerbate heart failure: a scientific statement from the American Heart Association [published erratum appears in Circulation 2016;134(12):e261]
.
Circulation
2016
;
134
(
6
):
e32
e69
.
7.
Singh
VK,
Maheshwari
V.
Acute respiratory distress syndrome complicated by amiodarone induced pulmonary fibrosis: don't let your guard down
.
J Clin Diagn Res
2017
;
11
(
4
):
UD01
02
.
8.
Munoz Ruiz
AI,
Calvo Elipe
A,
Guerrero Vega
E,
Gorgojo Martinez
JJ,
Vera Lopez
E,
Gilsanz Fernandez
C.
Pancreatitis and inappropriate ADH secretion syndrome associated with amiodarone [in Spanish]
.
An Med Interna
1996
;
13
(
3
):
125
6
.
9.
Odeh
M,
Schiff
E,
Oliven
A.
Hyponatremia during therapy with amiodarone
.
Arch Intern Med
1999
;
159
(
21
):
2599
600
.
10.
Ikegami
H,
Shiga
T,
Tsushima
T,
Nirei
T,
Kasanuki
H.
Syndrome of inappropriate antidiuretic hormone secretion (SIADH) induced by amiodarone: a report on two cases
.
J Cardiovasc Pharmacol Ther
2002
;
7
(
1
):
25
8
.
11.
Patel
GP,
Kasiar
JB.
Syndrome of inappropriate antidiuretic hormone-induced hyponatremia associated with amiodarone
.
Pharmacotherapy
2002
;
22
(
5
):
649
51
.
12.
Aslam
MK,
Gnaim
C,
Kutnick
J,
Kowal
RC,
McGuire
DK.
Syndrome of inappropriate antidiuretic hormone secretion induced by amiodarone therapy
.
Pacing Clin Electrophysiol
2004
;
27
(
6 Pt 1
):
831
2
.
13.
Yoshikawa
S,
Suzuki
M,
Ichihara
N,
Sato
S,
Arakawa
T,
Matsumura
A,
et al.
Interstitial pneumonitis followed by syndrome of inappropriate antidiuretic hormone secretion induced by amiodarone therapy for dilated cardiomyopathy: a case report [in Japanese]
.
J Cardiol
2006
;
48
(
4
):
215
9
.
14.
Shavit
E,
Sherer
Y.
Hyponatremia induced by amiodarone therapy
.
Isr Med Assoc J
2007
;
9
(
7
):
564
5
.
15.
Paydas
S,
Araz
F,
Balal
M.
SIADH induced by amiodarone in a patient with heart failure
.
Int J Clin Pract
2008
;
62
(
2
):
337
.
16.
Afshinnia
F,
Sheth
N,
Perlman
R.
Syndrome of inappropriate antidiuretic hormone in association with amiodarone therapy: a case report and review of literature
.
Ren Fail
2011
;
33
(
4
):
456
8
.
17.
Singla
S,
Strobel
AL,
Deshmukh
AJ,
Paydak
H.
Amiodarone-related hyponatremia: rare but potentially lethal
.
Am J Ther
2013
;
20
(
5
):
564
5
.
18.
Pham
L,
Shaer
AJ,
Marnejon
T.
Hyponatremia - a rare but serious complication of amiodarone: a case report and review of the literature
.
Case Rep Nephrol Urol
2013
;
3
(
1
):
46
50
.
19.
Dutta
P,
Parthan
G,
Aggarwal
A,
Kumar
S,
Kakkar
N,
Bhansali
A,
et al.
Amiodarone induced hyponatremia masquerading as syndrome of inappropriate antidiuretic hormone secretion by anaplastic carcinoma of prostate
.
Case Rep Urol
2014
;
2014
:
136984
.
20.
Maloberti
A,
Volpe
M,
Bombelli
M,
Dell'oro
R,
Grassi
G.
Amiodarone induced SIADH: a case of rare and late onset side effects
.
Acta Endocrinol (Buc)
2015
;
11
(
4
):
507
11
.
21.
Nakamura
M,
Sunagawa
O,
Kugai
T,
Kinugawa
K.
Amiodarone-induced hyponatremia masked by tolvaptan in a patient with an implantable left ventricular assist device
.
Int Heart J
2017
;
58
(
6
):
1004
7
.
22.
Hirshberg
B,
Ben-Yehuda
A.
The syndrome of inappropriate antidiuretic hormone secretion in the elderly
.
Am J Med
1997
;
103
(
4
):
270
3
.